• Logo
  • SBMUJournals

Clinical Manifestations and Outcomes of Colchicine Poisoning Cases; a Cross Sectional Study

Mitra Rahimi, Reza Alizadeh, Hossein Hassanian-Moghaddam, Nasim Zamani, Alireza Kargar, Shahin Shadnia
42

Views


Abstract

Introduction: Colchicine is a medication with narrow therapeutic index, leading to both accidental and suicidal poisonings incidents. This study aimed to investigate the clinical and laboratory manifestations, as well as outcomes of colchicine poisoning patients referred to emergency department.

Methods: In this retrospective cross sectional study, demographics, clinical features, laboratory parameters, and outcomes of colchicine poisoned patients who were admitted to an academic referral center, Tehran, Iran, during 7 years were extracted from the patients’ profiles and analyzed.

Results: 21 patients with the mean age of 25.48 ± 12.65 years were studied (61.9% female; 85.7% suicidal). The mean ingested colchicine dose was 30.25 ± 21.09 mg. The most common symptoms were nausea and vomiting observed in 19 (90.5%) cases, followed by abdominal pain in 10 (47.6%) and diarrhea in 9 (42.8%) cases. 3 (14.3%) had died, the cause being disseminated intravascular coagulation (DIC) in two cases and severe metabolic acidosis in one. Prevalence of abdominal tenderness (p = 0.001) and abdominal pain (p = 0.049) was significantly different between survived and non-survived patients.  There were significant correlations between systolic blood pressure (p = 0.010), diastolic blood pressure (p = 0.002), serum glucose (p = 0.031), calcium (p = 0.017), white blood cell (WBC) count (p = 0.043), aspartate aminotransferase (AST) (p = 0.001), alkaline phosphatase (ALP) (p = 0.012), prothrombin time (PT) (p = 0.006), partial thromboplastin time (PTT) (p = 0.014), PaCO2 (p = 0.011), DIC (p < 0.001), and need for mechanical ventilation (p = 0.024) with survival.

Conclusions: Based on the findings of the present study, the mortality rate of colchicine poisoning was 14.3% and there was significant correlation between lower blood pressure, lower serum glucose and calcium levels, lower PaCO2, higher WBC count, higher AST and ALP levels, higher PT and PTT, need for mechanical ventilation, presence of DIC, and also abdominal pain and tenderness with survival.


Keywords

Colchicine; symptom assessment; toxicity; drug overdose; poisoning

References

Santos CD, Schier CJG. Colchicine, Podophyllin, and the Vinca Alkaloids. New York: McGraw-Hill; 2019. 11e.

Baud FJ, Sabouraud A, Vicaut E, Taboulet P, Lang J, Bismuth C, et al. Brief report: treatment of severe colchicine overdose with colchicine-specific Fab fragments. New England Journal of Medicine. 1995;332(10):642-5.

Rosenthal AK. Treatment of calcium pyrophosphate crystal deposition (CPPD) disease. UpToDate Inc.Available from: http://www.uptodate.com.

Aronson JK. Meyler's side effects of drugs: the international encyclopedia of adverse drug reactions and interactions: Elsevier; 2015.

Pettersen JA, Singh A. Potentially Reversible Rapid-Onset Weakness: Recognizing Colchicine Toxicity. The American journal of medicine. 2018;131(2):e59-e60.

Hassanian-Moghaddam H, Zamani N, Rahimi M, Shadnia S, Pajoumand A, Sarjami S.. Acute adult and adolescent poisoning in Tehran, Iran; the epidemiologic trend between 2006 and 2011. Archives of Iranian medicine. 2014;17(8):534-8.

Özdemir R, Bayrakci B, Teksam Ö, Yalçin B, Kale G. Thirty-three-year experience on childhood poisoning. The Turkish journal of pediatrics. 2012;54(3):251-9.

Bismuth C, Baud F, Dally S. Standardized prognosis evaluation in acute toxicology its benefit in colchicine, paraquat and digitalis poisonings. Journal de toxicologie clinique et expérimentale. 1986;6(1):33-8.

Iosfina I, Lan J, Chin C, Werb R, Levin A. Massive colchicine overdose with recovery. Case Reports in Nephrology and Urology. 2012;2(1):20-4.

Erden A, Karagoz H, Gümüscü HH, Karahan S, Basak M, Aykas F, et al. Colchicine intoxication: a report of two suicide cases. Therapeutics and clinical risk management. 2013;9:505-9.

Aghabiklooei A, Zamani N, Hassanian-Moghaddam H, Nasouhi S, Mashayekhian M. Acute colchicine overdose: report of three cases. Reumatismo. 2014;65(6):307-11.




DOI: https://doi.org/10.22037/aaem.v8i1.446

DOI (PDF): https://doi.org/10.22037/aaem.v8i1.446.g792

DOI (HTML): https://doi.org/10.22037/aaem.v8i1.446.g805